Antibiotics and birth control pill: how do they interact?
All drugs have side effects so the first recommendation, if we have to take them, do always under medical prescription. Similarly, we must remember that drugs can cause allergies and can also interact with each other. Is this what happens with antibiotics and birth control pills? The truth is that experts have opinions found as yet to be identified clearly and unquestionably what their level of interaction, while several studies have already indicated that the simultaneous use of the pill and antibiotics may decrease the effectiveness of birth control.
Hypotheses applies in particular to certain antibiotics, such as rifampicin, rifabutin and griseofulvin. Precisely for this reason it is important to consult a gynecologist to evaluate each case and, at the same time to receive all the information about the precautions to be taken, such as the use an additional method of contraception during treatment with antibiotics.
According to the scientific definition, the possibility that an interaction between birth control pills and antibiotics occurs is not applicable to all cases, although there are possibilities.
The theories of the experts suggest that antibiotics can interfere with liver enzymes that metabolize steroid hormones. There is another theory, according to which antibiotics, by altering the intestinal flora, reduce the absorption of female hormones in the pill. All this would lead to lower efficiency, especially in the case of low-dose pills with estrogen.
There are several studies addressing in particular the interaction of rifampicin with birth control pills.
Experts from Harvard University conducted a study in which 43,000 women who, at the time, were taking concomitant antibiotics and oral contraceptives. The failure rate of contraception was 0.03% of cases. Two previous studies conducted in 1997 and 2002, had already noted that rifampicin reduces the effectiveness of the pill at ovulation.
What to do
Given the possibility that an interaction occurs, experts suggest that if you are taking rifampin should use a second method of birth control. As for other antibiotics, this should not be necessary, but it is good to consult a doctor.
It is important, in addition, pay attention to any episode of diarrhea, because, whatever the cause, the absorption of hormones will be reduced even more. You must also monitor if there is any loss of sudden vaginal bleeding, which may signal a decline in the rate of the hormone in the blood. In these situations the effectiveness of the contraceptive pill can be seriously reduced.